Connecticut, 2002

Damaging Winds in Connecticut, July 23, 2002

July 23, 2002 · NWS ALY · 2 events in 1 county or zone

A cold front, working southeast across the Empire State, triggered scattered thunderstorms across Litchfield County during the early afternoon of July 23. Since the air mass ahead of the front was hot and humid, and winds aloft rather strong, two of the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front, working southeast across the Empire State, triggered scattered thunderstorms across Litchfield County during the early afternoon of July 23. Since the air mass ahead of the front was hot and humid, and winds aloft rather strong, two of the storms became severe. Thunderstorm winds knocked down many trees and wires in the town of Salisbury. On of the trees fell onto a store selling antiques, causing minimal damage to that structure. Another tree fell on a car, partially crushing it. Later, a few trees were also blown down by a seperate storm in the town of New Milford. The storms temporarily knocked out power to about 1,000 customers in northwest Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 10:00 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 23, 10:00 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EDT TUE JUL 23 2002

.DISC...

FORECAST UPDATED. FRONT SLOWER THAN PREV ANTICIPATED...
THUS TEMPS RAISED SOME 5 TO 10 DEG SOUTH OF FRONT.
ALSO RAISED POPS AND PUSHED MORE EXTREME THUNDERSTORM
WORDING. PWA VALUES 1.75-2.00 - LOCAL MAGENTA SEVERE
WEATHER INDEX YIELDS MAJOR SEVERE.  WATCH ANTICIPATED
AND STAFFING BEING ARRANGED.

.HYDROLOGICAL STATUS...ANY TRAINING ECHO TO BE WATCHED
CLOSELY WITH SUCH HIGH PWA VALUES. CHC OF LCL FFW IN ISOLD
HP SUPERCELLS...SPCLY CTSKLS TO SNE TAFTN.

.ALY...NONE

WILEY

In the hours before

Special weather statement, Jul 23, 10:35 AM EST, 3 hours 10 minutes before
NYZ040-231600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1135 AM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY...

AT 1135 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER SPROUT BROOK...OR 8 MILES WEST OF CANAJOHARIE...MOVING EAST AT
45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

AMES AND CANAJOHARIE AT 1140 AM EDT...
CHARLESTON FOUR CORNERS AT 1150 AM EDT...
GLEN AND FULTONVILLE AT 1155 AM EDT...
MINAVILLE AND TRIBES HILL AT NOON EDT...
Special weather statement, Jul 23, 11:05 AM EST, 2 hours 40 minutes before
NYZ039-231630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN SOUTHEASTERN FULTON COUNTY...

AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
3 MILES NORTH OF FORT JOHNSON...OR 5 MILES NORTHWEST OF AMSTERDAM...
MOVING EAST AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL MOVE ACROSS
EXTREME SOUTHEASTERN FULTON COUNTY THROUGH 1230 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 11:31 AM EST, 2 hours 14 minutes before
NYZ051-052-231715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1231 PM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN ALBANY COUNTY...

AT 1231 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER THATCHER STATE PARK...OR 9 MILES WEST OF DELMAR...MOVING EAST AT
35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

DELMAR AND COLONIE AT 1240 PM EDT...
ALBANY AT 1245 PM EDT...
MENANDS AND LOUDONVILLE AT 1250 PM EDT...
WATERVLIET AND GREEN ISLAND AT 1255 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 11:56 AM EST, 1 hour 49 minutes before
NYZ041-043-231730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1256 PM EDT TUE JUL 23 2002

...STRONG THUNDERSTORMS IN WASHINGTON AND SARATOGA COUNTIES...

AT 1256 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NORTHUMBERLAND TO SOUTH CAMBRIDGE...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF SARATOGA SPRINGS TO
8 MILES WEST OF HOOSICK FALLS...MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

EAGLE BRIDGE AT 105 PM EDT...
COSSAYUNA AT 110 PM EDT...
CAMBRIDGE AT 115 PM EDT...
SALEM AND WHITE CREEK AT 125 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Local storm report, Jul 23, 12:18 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    AMSTERDAM                 NY   WIND DAMAGE
07/23/02   MONTGOMERY                     TREES DOWN

1245 PM    STILLWATER                NY   WIND DAMAGE
07/23/02   SARATOGA                       TREES DOWN

0113 PM    POESTENKILL               NY   WIND DAMAGE
07/23/02   RENSSELAER                     TREES DOWN

WASULA
Local storm report, Jul 23, 1:26 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
226 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    AMSTERDAM                 NY   WIND DAMAGE
07/23/02   MONTGOMERY                     TREES DOWN

1240 PM    BETHLEHEM CENTER          NY   WIND DAMAGE
07/23/02   ALBANY                         LARGE TREE LIMBS DOWN

1245 PM    STILLWATER                NY   WIND DAMAGE
07/23/02   SARATOGA                       TREES DOWN

0113 PM    POESTENKILL               NY   WIND DAMAGE
07/23/02   RENSSELAER                     TREES DOWN

0210 PM    GREAT BARRINGTON          MA   .75 INCH HAIL
07/23/02   BERKSHIRE                      DIME SIZE HAIL

WASULA

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 23, 1:45 PM EST
Where
Litchfield County, Salisbury
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.983, -73.417

Thunderstorm Wind, Litchfield

When
July 23, 2:36 PM EST
Where
Litchfield County, New Milford
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -73.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309156, 5309157.